Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 355, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2018, 12:39 AM CDT for Ford County, Hodgeman County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 12:39 AM CDT (05:39 UTC)
- Expired
- Jul 29, 2018, 1:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ford County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 12 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 12:45 AM CDT | TSTM WND DMG | 3 Se Ft. Dodge, KS | POWER POLE AND SEVERAL TREE BRANCHES WERE BLOWN DOWN AT 117 ROAD AND LARIAT WAY. TIME WAS ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1797 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted.
560
WUUS53 KDDC 290539
SVRDDC
KSC057-083-290630-
/O.NEW.KDDC.SV.W.0355.180729T0539Z-180729T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1239 AM CDT SUN JUL 29 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ford County in southwestern Kansas...
Southeastern Hodgeman County in southwestern Kansas...
* Until 130 AM CDT.
* At 1239 AM CDT, a severe thunderstorm was located very near Ft.
Dodge, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dodge City, Spearville, Wright, Windhorst, Ft. Dodge and Bellefont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3763 9999 3775 10004 3798 9984 3796 9958
3767 9956
TIME...MOT...LOC 0539Z 249DEG 23KT 3771 9995
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEID3 follow-up statements
811
WWUS53 KDDC 290557
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1257 AM CDT SUN JUL 29 2018
KSC083-290606-
/O.CAN.KDDC.SV.W.0355.000000T0000Z-180729T0630Z/
Hodgeman KS-
1257 AM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HODGEMAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning is no longer
expected to affect southeastern Hodgeman County. Therefore, the
warning has been cancelled.
LAT...LON 3764 9986 3778 9990 3789 9981 3791 9958
3767 9956
TIME...MOT...LOC 0556Z 253DEG 25KT 3774 9979
$$
KSC057-290630-
/O.CON.KDDC.SV.W.0355.000000T0000Z-180729T0630Z/
Ford KS-
1257 AM CDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHEASTERN FORD COUNTY...
At 1256 AM CDT, a severe thunderstorm was located 6 miles southeast
of Wright, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Spearville, Wright, Windhorst and Bellefont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3764 9986 3778 9990 3789 9981 3791 9958
3767 9956
TIME...MOT...LOC 0556Z 253DEG 25KT 3774 9979
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEID703 WWUS53 KDDC 290616 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 116 AM CDT SUN JUL 29 2018 KSC057-290630- /O.CON.KDDC.SV.W.0355.000000T0000Z-180729T0630Z/ Ford KS- 116 AM CDT SUN JUL 29 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR NORTHEASTERN FORD COUNTY... At 115 AM CDT, a severe thunderstorm was located near Windhorst, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Windhorst. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3766 9971 3783 9970 3786 9958 3767 9956 TIME...MOT...LOC 0615Z 253DEG 24KT 3776 9961 HAIL...0.75IN WIND...60MPH $$ UMSCHEID
821
WWUS53 KDDC 290625 RRA
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
125 AM CDT SUN JUL 29 2018
KSC057-290635-
/O.EXP.KDDC.SV.W.0355.000000T0000Z-180729T0630Z/
Ford KS-
125 AM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD COUNTY WILL
EXPIRE AT 130 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3766 9971 3783 9970 3786 9958 3767 9956
TIME...MOT...LOC 0625Z 249DEG 23KT 3778 9955
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:09 AM CDT, 30 minutes earlier.
Area forecast discussion, Jul 29, 12:09 AM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1209 AM CDT Sun Jul 29 2018 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Sunday) Issued at 310 PM CDT Sat Jul 28 2018 Another cluster of storms is anticipated this evening into the overnight period. Storms are expected to initiate and/or move into west central Kansas around 00Z and trek southeastward through the CWA. Models also suggest a second cluster of storms to form across southern Nebraska and move into central Kansas a few hours later. A few of these storms look to become severe with hail up to 2 inches, winds over 60 mph, and frequent lightning being the main concern. With how moist the ground is, flooding may also be an issue. Skies will become mostly cloudy overnight with some clearing across far western Kansas towards sunrise. There may be a few lingering showers across south central Kansas by sunrise tomorrow. Otherwise expect decreasing cloudiness throughout the day. Winds will generally be from a southeasterly direction overnight then more of a northeasterly direction tomorrow. As for temperatures, lows tonight are progged to range from the lower 60s along the KS/CO border to upper 60s across south central Kansas. Highs tomorrow are only expected to reach around 80 degrees along the I-70 corridor to upper 80s along the KS/OK border. .LONG TERM...(Sunday night through Saturday) Issued at 310 PM CDT Sat Jul 28 2018 Another MCS will be possible Sunday night as an upper level trough approaches. Locally heavy rain and strong winds will once again be possible. A few lingering showers will be possible Monday morning with decreasing cloudiness in the afternoon. Drier air then moves into the area early to mid part of next week with much cooler temperatures. One exception to this will be along the KS/CO border where a few storms may slide into the area during the evening. As for temperatures, highs look to only reach into the 80s Sunday, upper 70s to low 80s Monday, Mid 80s Tuesday, then slowly warmer each day with around 90 degrees by late week. Lows will generally range form the upper 50s to upper 60s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1206 AM CDT Sun Jul 29 2018 Convection will continue to increase in coverage and continue through at least 09z Sunday across southwest Kansas and north central Kansas. BUFR soundings indicating at MVFR ceilings possible with these storms overnight. These storms overnight will be capable of producing strong gusty winds and reduced visibilities due to heavy rainfall. As these storms taper off towards 12z there may be a period of IFR stratus developing around daybreak mainly in the Garden City, Dodge City, and LIberal areas. Variable winds with these storms will gradually become east northeast at 10 knots or less after 12z Sunday. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 83 63 80 / 60 20 50 40 GCK 64 82 62 79 / 30 10 60 50 EHA 64 86 63 80 / 100 10 60 50 LBL 66 87 65 80 / 50 10 40 40 HYS 64 78 61 76 / 70 20 40 30 P28 69 87 67 82 / 70 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Burgert
Hazardous weather outlook, Jul 28, 3:45 AM CDT, 20 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 345 AM CDT Sat Jul 28 2018 KSZ030-031-043>046-061>066-074>081-084>090-290845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 345 AM CDT Sat Jul 28 2018 /245 AM MDT Sat Jul 28 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ----------------- Thunderstorms are expected to move into far western Kansas after 7 pm. Very large hail and damaging winds can be expected with storms that remain isolated. Thunderstorms are expected to develop into a large cluster during the late evening and then progress southeastward into south central Kansas overnight. The main concern with the storms late in the evening and overnight will be damaging winds and very heavy rains that could lead to localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Another cluster of thunderstorms is expected Sunday evening. These storms could contain damaging winds and large hail, with the best chance of severe storms in extreme western Kansas. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Monday - Lightning: Limited risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk * Thursday No hazards. * Friday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight between 7 pm and 2 am. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
In the hours before
Special weather statement, Jul 28, 10:51 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1051 PM CDT SAT JUL 28 2018
KSZ074-075-085-290445-
Stanton KS-Stevens KS-Grant KS-
1051 PM CDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...GRANT...
STANTON...STEVENS AND SOUTHWESTERN HASKELL COUNTIES UNTIL 1145 PM
CDT...
At 1051 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northwest of Manter to 9 miles south
of Big Bow to 10 miles south of Feterita. Movement was east at 35
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Ulysses, Hugoton, Johnson City, Moscow, Ryus, Cave, Hickok, Woods and
Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3700 10141 3739 10156 3764 10204 3773 10204
3773 10110 3700 10107
TIME...MOT...LOC 0351Z 288DEG 30KT 3772 10205 3743 10158 3701 10141
UMSCHEIDSpecial weather statement, Jul 28, 11:23 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Dodge City KS 1123 PM CDT SAT JUL 28 2018 KSZ086-290530- Seward KS- 1123 PM CDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD AND NORTHEASTERN STEVENS COUNTIES UNTIL 1230 AM CDT... At 1123 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 2 miles west of Cave to 6 miles northwest of Turpin. Movement was east at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Liberal, Kismet and Hayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3700 10105 3738 10107 3738 10065 3700 10064 TIME...MOT...LOC 0423Z 260DEG 22KT 3737 10118 3695 10095 UMSCHEID
Special weather statement, Jul 28, 11:33 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 1133 PM CDT SAT JUL 28 2018 KSZ077-078-087-088-290530- Gray KS-Meade KS-Clark KS-Ford KS- 1133 PM CDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR FORD...MEADE...SOUTHERN GRAY AND CLARK COUNTIES UNTIL 1230 AM CDT... At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles south of Ensign, moving east at 30 mph. Other strong storms were located along a line from 5 miles east of Copeland to 5 miles west of Meade State Park. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dodge City, Meade, Montezuma, Ashland, Bucklin, Spearville, Minneola, Fowler, Ford, Ensign, Bloom, Sitka, Clark State Lake, Meade State Park, Kingsdown, Howell, Wright, Missler, Bellefont and Windhorst. LAT...LON 3717 10055 3771 10060 3789 9959 3703 9957 TIME...MOT...LOC 0433Z 271DEG 27KT 3761 10025 UMSCHEID
Special weather statement, Jul 28, 11:36 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Dodge City KS 1136 PM CDT SAT JUL 28 2018 KSZ075-076-290530- Grant KS-Haskell KS- 1136 PM CDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND HASKELL COUNTIES UNTIL 1230 AM CDT... At 1136 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles north of Hickok to 2 miles northeast of Cave. Movement was east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Sublette, Satanta, Tice, Ryus and Hickok. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3773 10066 3739 10066 3739 10122 3773 10132 TIME...MOT...LOC 0436Z 260DEG 25KT 3767 10125 3738 10111 UMSCHEID
Special weather statement, Jul 29, 12:08 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1208 AM CDT SUN JUL 29 2018
KSZ061>063-290615-
Finney KS-Kearny KS-Hamilton KS-
1208 AM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...WESTERN FINNEY COUNTIES UNTIL 115 AM CDT/1215 AM MDT/...
At 1208 AM CDT/1108 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Tribune
to 4 miles east of Garden City. Movement was southeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, Pierceville, Friend and
Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3827 10100 3824 10069 3774 10066 3812 10186
3826 10191
TIME...MOT...LOC 0508Z 313DEG 34KT 3828 10180 3800 10078
UMSCHEIDSpecial weather statement, Jul 29, 12:32 AM CDT, 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 1232 AM CDT SUN JUL 29 2018 KSZ077-078-087-088-290630- Gray KS-Meade KS-Clark KS-Ford KS- 1232 AM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR FORD...MEADE...SOUTHERN GRAY AND CLARK COUNTIES UNTIL 130 AM CDT... At 1232 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles north of Copeland to 8 miles north of Forgan. Movement was east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Dodge City, Meade, Montezuma, Ashland, Bucklin, Spearville, Minneola, Fowler, Copeland, Ford, Ensign, Bloom, Englewood, Sitka, Meade State Park, Howell, Wright, Missler, Bellefont and Windhorst. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3772 10064 3790 9958 3700 9955 3700 10062 TIME...MOT...LOC 0532Z 278DEG 29KT 3770 10062 3702 10049 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:17 PM CDT | Special Weather Statement | DDC | Morton | 58 min |
| Jul 28, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 49 min |
| Jul 28, 10:21 PM CDT | Special Weather Statement | DDC | Haskell | 54 min |
| Jul 28, 10:38 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 46 min |
| Jul 28, 10:51 PM CDT | Special Weather Statement | DDC | Grant, Stanton, Stevens | 54 min |
| Jul 28, 11:23 PM CDT | Special Weather Statement | DDC | Seward | 67 min |
| Jul 28, 11:33 PM CDT | Special Weather Statement | DDC | Clark, Ford, Meade | 57 min |
| Jul 28, 11:36 PM CDT | Special Weather Statement | DDC | Haskell | 54 min |
| Jul 28, 11:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 63 min |
| Jul 29, 12:08 AM CDT | Special Weather Statement | DDC | Finney, Kearny | 67 min |
| Jul 29, 12:32 AM CDT | Special Weather Statement | DDC | Clark, Ford, Gray, Meade | 58 min |
| Jul 29, 12:34 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 56 min |
| Jul 29, 12:47 AM CDT | Areal Flood Advisory | DDC | Finney | 3 hr |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 37 min |
| Jul 29, 1:09 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 40 min |
| Jul 29, 1:35 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 55 min |
| Jul 29, 1:43 AM CDT | Areal Flood Advisory | DDC | Pratt | 3 hr |
| Jul 29, 3:07 AM CDT | Flash Flood Warning | DDC | Pratt | 3 hr |
| Jul 29, 5:49 AM CDT | Areal Flood Warning | DDC | Pratt | 6 hr |
| Jul 29, 6:27 AM CDT | Areal Flood Warning | DDC | Edwards, Hodgeman, Pawnee | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.